MDT: managing irregular treatment FAQ
What kind of harm can be done if patients are irregular in taking MDT?
The most serious harm that can be done if patients do not take MDT regularly is that the cure will be delayed or incomplete. The disease activity will progress and the patient may develop serious disabilities and deformities. These patients will become a source of infection to the community, in addition to perpetuating stigma generated by unsightly deformities. More seriously, if the irregularity is selective to one or the other drug in MDT then there is a possibility of drug resistance to multiple drugs. However, the WHO-recommended MDT regimens have been shown to be robust i.e. even if taken irregularly, they have benefited patients.
What should be done if a PB patient, 9 months after starting treatment, has not taken 6 monthly doses of MDT or if an MB patient has not completed 12 monthly doses of MDT 18 months after starting treatment?
Such situations should be exceptional or rare in a good programme which is providing MDT services without any inconvenience to the patient, keeping the patient fully informed of the importance of regular drug intake. However, if a patient is unable to complete the required number of doses in time, for any reason, the treatment regimen should be continued from where it was left off and the full course completed. Do not restart the regimen from the beginning. If the patient is properly advised at the time of diagnosis, in most cases it is possible to let the patient take full responsibility for his/her treatment.
What is a defaulter? What should be done if a defaulter comes back for treatment?
A defaulter is a patient who has not collected treatment for 12 consecutive months. Once a patient has been categorized as a defaulter this patient should be removed from the register. Before doing so, adequate efforts should be made to trace and persuade each defaulter to return for assessment and treatment. A defaulter who returns to the health centre for treatment and shows one or more of the following signs should be given a new course of MDT:
- reddish and/or elevated skin lesions appearance of new skin lesions since last examination
- new nerve involvement since last examination
- lepromatous nodules
- signs of erythema nodosum leprosum (ENL) or reversal reaction.